Published on ADDitudeMag.com

Persistent Tics

"My son developed a severe tic after he started taking a stimulant. He stopped taking it two months ago, but the tic hasn’t gone away."

by Larry Silver, M.D.


Tics brought on by medication typically go away within days or weeks of stopping the med. Since your son’s tic has persisted, there’s a chance that he was predisposed to tics and that the problem may never go away. Ask your son’s doctor about giving him clonidine (Catapres), risperidone (Risperdal), or guanfacine (Tenex), each of which has been shown to ease tics. I’d keep a child on meds for a month or so after the tics have faded. If the tic returns, the medication can be taken for a longer time.


Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our
Terms of Service (http://www.additudemag.com/adhd/terms.html) and
Privacy Policy (http://www.additudemag.com/adhd/privacy.html).
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only.
See additional information at http://www.additudemag.com/adhd/disclaimer.html
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018

Adult ADHD | Parenting ADHD Children | ADHD Treatment | School & Learning Disabilities | About ADHD | ADHD Resources | ADHD Community
Source: Persistent Tics